Alert archive / New York / Heat Advisories in 2021

Heat Advisory 9, NWS Albany, NY

July 15, 20214 counties in New York

NWS Albany, NY issued this heat advisory at Jul 15, 2021, 3:25 PM EDT for 4 counties in New York. It took effect at Jul 16, 2021, 11:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2021, 3:25 PM EDT (19:25 UTC)
In effect from
Jul 16, 2021, 11:00 AM EDT
Expired
Jul 16, 2021, 6:06 PM EDT
In force
7 hr
Issued by
NWS Albany, NY

Counties Columbia County, NY, Dutchess County, NY, Greene County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 61 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS71 KALY 151925
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
325 PM EDT Thu Jul 15 2021

NYZ059-060-064-065-161000-
/O.NEW.KALY.HT.Y.0009.210716T1500Z-210716T2300Z/
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Including the cities of Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, and Arlington
325 PM EDT Thu Jul 15 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT FRIDAY...

* WHAT...Heat index values between 95 and 100 expected.

* WHERE...Eastern Greene, Western Columbia, Eastern Ulster and 
  Western Dutchess Counties.

* WHEN...From 11 AM to 7 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
900 
WWUS71 KALY 160751
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
351 AM EDT Fri Jul 16 2021

NYZ066-162100-
/O.EXA.KALY.HT.Y.0009.210716T1500Z-210716T2300Z/
Eastern Dutchess-
Including the cities of Pawling, Wingdale, Dover Plains, 
Millbrook, Stanfordville, Pine Plains, and Amenia
351 AM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values between 95 and 100 expected.

* WHERE...Eastern Dutchess County. 

* WHEN...From 11 AM to 7 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NYZ059-060-064-065-162100-
/O.CON.KALY.HT.Y.0009.210716T1500Z-210716T2300Z/
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Including the cities of Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, and Arlington
351 AM EDT Fri Jul 16 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM EDT THIS EVENING...

* WHAT...Heat index values between 95 and 100 expected.

* WHERE...Eastern Greene, Western Columbia, Eastern Ulster and 
  Western Dutchess Counties. 

* WHEN...From 11 AM to 7 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
473 
WWUS71 KALY 162005
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
405 PM EDT Fri Jul 16 2021

NYZ059-060-064>066-162300-
/O.CON.KALY.HT.Y.0009.000000T0000Z-210716T2300Z/
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
Including the cities of Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, 
Stanfordville, Pine Plains, and Amenia
405 PM EDT Fri Jul 16 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values between 95 and 100.

* WHERE...Eastern Greene, Western Columbia, Eastern Ulster and 
  Western Dutchess Counties.

* WHEN...Through 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
203 
WWUS71 KALY 162206
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
606 PM EDT Fri Jul 16 2021

NYZ059-060-064>066-162315-
/O.CAN.KALY.HT.Y.0009.000000T0000Z-210716T2300Z/
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
Including the cities of Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, 
Stanfordville, Pine Plains, and Amenia
606 PM EDT Fri Jul 16 2021

...HEAT ADVISORY IS CANCELLED...

Heat Index values have dropped below 95 degrees. Therefore the
Heat Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this heat advisory went out at Jul 15, 1:37 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 15, 1:37 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
137 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Weak high pressure will build in today with warm and
mainly dry conditions.  A cold font will slowly approach from the
west tonight with isolated showers and thunderstorms northwest of
the Capital Region.  Hot and humid conditions will close the week
with scattered showers and thunderstorms late in the day, as the
frontal boundary stalls over the region and keeps the unsettled
weather going into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread sun and light winds continue this afternoon. Cannot
rule out an isolated shower in the eastern Catskills or mid
Hudson Valley but not enough to include in forecast. Highs well
into the 80s and cooler in higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Tonight...The mid and upper level flow will continue to be
southwesterly over the region as a trough digs into southeast
Canada and the Great Lakes Region. A prefrontal sfc trough may
focus a few showers and thunderstorms overnight downwind of Lake
Ontario into the western Adirondacks. It will be muggy and warm
with lows mainly in the 60s to lower 70s. Some patchy fog may
form especially east of the southern Green Mtns.

Friday...Cold front attempts to make progress into
west/northwest portions of the forecast area. More clouds and
ongoing showers and a few thunderstorms possible in the morning
for the northern most zones. Northern stream trough shears out
with influx of deeper moisture especially from the Capital
Region south and east as PWATs increase above normal +1 to +2
STDEVs again based on the NAEFS. Sfc dewpts increase into the
mid 60s to lower 70s with Heat Indices into the mid and upper
90s over the mid Hudson Valley, southern Taconics and southern
Litchfield County. Another Heat Advisory may be needed...again
this warm season. We will keep mention in the HWO.

Convective threat is a little muddle with of lack of heating
possibly north and west of the Capital Region, but more heating
to the south and east. Instability may become moderate to
abundant with adequate shear for some organization. Will need to
monitor for isolated to scattered thunderstorms with locally
heavy rain and perhaps some strong gusts. Highs will be in the
mid to upper 80s in many of the valley areas, with some lower
90s in the mid Hudson Valley. 70s to lower 80s will be common
over the higher terrain.

Fri night into Saturday...WPC hoisted a "SLIGHT" risk in the Day
3 excessive rainfall graphic for SAT-SAT night as the front will
stall over the region. Initially weak frontal convergence will
bring some showers and isolated thunderstorms Friday night with
continued humid conditions. Lows will be in the 60s with some
upper 50s over the southern Dacks and southern Greens. The low
to mid level FGEN strengthens heading into Saturday with a weak
wave moving along the boundary with a positively tilted mid and
upper level trough upstream. Periods of showers with isolated
thunderstorms are possible. Placement of moderate to heavy QPF
is variable with the assorted deterministic guidance and
Ensembles. Antecedent soil conditions are wet, so will monitor
for any hydro flags later with model and national guidance
trends. Highs will only be in the 70s to lower 80s with some 60s
over the higher terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Those seeking a break from the continued wet and humid weather will
not find much relief in the long term. The ridge that has persisted
over the western CONUS will remain steadfast for the upcoming 4 - 7
day period resulting in a parade of shortwaves that bombard the
Northeast. This will lead to numerous chances for showers and some
storms, increased cloud coverage, near to slightly cooler than
normal temperatures and humid conditions. Read on for details.

We start the long term period off Saturday night into Sunday. While
the 12 UTC/14 guidance indicated that a positively tilted trough
would reside over the Northeast, the 00 UTC ECWMF and, to a lesser
extent, the NAM80 now suggest a potent shortwave develops at the
base of the trough and becomes a closed low over the Great Lakes
before travel eastward. The GFS and and CMC do not paint the same
picture. In fact, both keep the base of the trough an open and flat
wave. It's hard to bite on the more aggressive ECWMF and NAM
solution given both flipped to this solution over one model run;
therefore, we maintained likely POPs for areas south/east of Albany
with chance POPs north/west. However, guidance still indicates that
a east to west oriented warm front could be straddled across our
region ahead of the incoming trough, resulting in continued cloudy
skies. In addition, depending on exactly where the boundary stalls,
parts of our area could be stuck in the easterly flow and cold air
wedge north of the boundary. Between the cloud coverage, shower
potential and uncertainty on the stalled boundary's exact position,
we trended temperatures downwards a few degrees to show highs only
getting into the 70s to near 80. Due to continued southwest flow,
humidity should remain high. Instability does not look overly
impressive due to cold coverage so we limited thunder mention to
slight chance (north/west of Albany) and chance (south/east of
Albany).

The trough gradually pushes eastward Sunday night into Monday,
allowing the stalled boundary to lift northward as a warm front.
This set-up keeps the chance for showers in the forecast for both
periods. By Monday afternoon, the base of the trough and its
associated cold pool looks to be overhead so we increased POPs to
high end chance throughout the region for the afternoon hours.
Persistent southwest flow will keep humidity levels high as well.
The incoming cold pool also increases instability levels so
increased chance thunder for the entire area.

The more potent shortwave exits by Tuesday but the Northeast looks to
remain under the influence of a general broad trough. However, the
next incoming shortwave and source of stronger forcing looks to be
well to our north/west tracking through southern Canada. Since this
next trough does not look to move into our area until Wednesday,
Tuesday could be our best chance for some dry weather with
temperatures warming back towards normals levels in the low to mid-
80s. In case the incoming trough results in height falls for our
southern Adirondack areas, we placed chance POPs here with low end
chance POPs elsewhere. With the higher temperatures and ongoing high
humidity still around, we also added chance (areas north/west of
Albany) and slight chance (elsewhere) thunder to the forecast.

Guidance indicates that this next shortwave finally arrives on
Wednesday. Therefore, we continued to show chance POPs in the
forecast for yet another day.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Low pressure will track north of the TAF sites tonight into
Friday. A cold front associated with this low will track south
and east across the TAF sites during Friday.

Mainly VFR conditions are expected over the 24 hour TAF period
ending 18Z/Fri. Occasional high/mid level cloud patches will
develop late tonight into Friday morning, especially at KGFL.

Little if any shower/thunderstorm activity is currently expected
through at least 18Z/Fri, with only some clouds and perhaps
isolated showers/sprinkles as the cold front tracks through.
There could be a shower or thunderstorm after 18Z/Fri at KPOU as
the front tracks through.

Winds will become south to southwest at 5-10 KT this afternoon,
and decrease to less than 5 KT tonight, although may remain at
5-10 KT at KALB. On Friday, winds will be southwest at 5-10 KT,
shifting to the west to northwest by afternoon at 8-12 KT with
some gusts of 15-20 KT possible.

Low level wind shear has been included at KGFL for late tonight,
as winds around 2000 FT AGL increase from the southwest at
30-35 KT, while surface winds decrease to less than 8 KT from
the south/southwest.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: Moderate Operational Impact. Likely SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Weak high pressure will build in today with warm and
mainly dry conditions.  A cold font will slowly approach from the
west tonight with isolated showers and thunderstorms northwest of
the Capital Region.  Hot and humid conditions will close the week
with scattered showers and thunderstorms late in the day, as the
frontal boundary stalls over the region and keeps the unsettled
weather going into the weekend.

The RH values lower to 45 to 60 percent this afternoon, and then
increase to 85 to 100 percent Friday morning. The minimum
relative humidities will be 50 to 65 percent Friday afternoon
with the threat of showers and thunderstorms increasing.

The winds will be south to southwest at 10 mph or less today
into tonight. The winds will be southwest to west at 5 to 15
mph on Friday.

&&

.HYDROLOGY...
Areal flood warning continues for portions of Rensselaer
County, as water from the 1.5-4.5" of rainfall continues to
impact communities.

Dry weather returns today, but more periods of showers are
expected late Friday into the weekend. A more widespread
soaking rainfall of 1 to 2 inches may be possible Saturday into
Saturday night.

Antecedent soils conditions are wet and some areas have well
above normal rainfall the past one to two weeks. Gridded FFG
remains lower than normal.  We will have to monitor for the
possibility of short-fuse flash flood or flood watches heading
into the weekend.

We will continue to monitor for further hydro impacts. River
flows remain above normal for mid-July and flows may increase
especially heading into the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...NAS
SHORT TERM...Wasula
LONG TERM...Speciale
AVIATION...KL
FIRE WEATHER...Wasula
HYDROLOGY...Wasula
Hazardous weather outlook, Jul 15, 4:49 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
449 AM EDT Thu Jul 15 2021

CTZ001-MAZ001-025-NYZ032-033-038>043-047>054-058-061-063-082>084-
VTZ013>015-161100-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
449 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for northern Litchfield County in northwestern
Connecticut, western Massachusetts, the southern Adirondacks, Mohawk
Valley, Lake George Saratoga Region, Capital Region, Schoharie
Valley, Helderbergs, northern and central Taconics, and the eastern
Catskills of eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Friday with locally heavy
rainfall the main threat.

A more widespread rainfall with isolated thunderstorms is possible
Saturday into Saturday night. Poor drainage flooding of low lying
areas, and isolated flash flooding may be possible.

There is a chance of thunderstorms Sunday and Monday, mainly during
the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ013-NYZ059-060-064>066-161100-
Southern Litchfield-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
449 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for southern Litchfield County in northwestern
Connecticut and the mid Hudson Valley and southern Taconics in eastern
New York.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The return of warm and humid conditions may result in heat index
values reaching the mid and upper 90s on Friday. Heat Advisories may
be necessary.

There is a chance of thunderstorms Friday afternoon with locally
heavy rainfall the main threat.

A more widespread rainfall with isolated thunderstorms is possible
Saturday into Saturday night. Poor drainage flooding of low lying
areas, and isolated flash flooding may be possible.

There is a chance of thunderstorms Sunday and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:26 PM EDTAreal Flood AdvisoryALYDutchess114 min
Jul 14, 9:15 PM EDTAreal Flood WarningALYRensselaer11 hr

Nearby

Heat Advisories in New York, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.